Indiana, 2025Damaging Wind in Indiana, December 18, 2025
December 18, 2025 · NWS IND · 1 event in 1 county or zone
A strong storm system passing to the north of central Indiana on the 18th produced strong gradient wind gusts up to 30-40 mph. Late day convective showers with the associated cold front included an embedded thin line of strongly-forced heavier rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system passing to the north of central Indiana on the 18th produced strong gradient wind gusts up to 30-40 mph. Late day convective showers with the associated cold front included an embedded thin line of strongly-forced heavier rain. While poor lapse rates and negligible instability below the -20 degree Celsius level prevented any thunder, the line did produce brief marginally severe winds in Hendricks County that collapsed an old and partially-compromised grain bin southwest of Clayton. An NWS survey determined no tornado occurred at this location.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 18, 2:56 PM EST, 2 hours 36 minutes earlier. Its key messages:
- Moderate to heavy rain showers and wind gusts up to 50 mph possible through this evening.
- Slick/icy spots possible Friday morning as temperatures drop quickly to well below freezing.
- Snow showers at times late tonight into the early morning hours on Friday with accumulations up to 1 inch possible.
- Wind chills into the single digits possible Friday morning.
- Warmer than normal temperatures in the 50s to lower 60s likely second half of Christmas week.
Area forecast discussion, Dec 18, 2:56 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
256 PM EST Thu Dec 18 2025
.KEY MESSAGES...
- Moderate to heavy rain showers and wind gusts up to 50 mph
possible through this evening.
- Slick/icy spots possible Friday morning as temperatures drop
quickly to well below freezing.
- Snow showers at times late tonight into the early morning hours on
Friday with accumulations up to 1 inch possible.
- Wind chills into the single digits possible Friday morning.
- Warmer than normal temperatures in the 50s to lower 60s likely
second half of Christmas week.
&&
.SHORT TERM (This evening through Friday)...
Issued at 255 PM EST Thu Dec 18 2025
A strong storm system moving through the region will continue to
support multiple weather hazards through the overnight. A strongly
forced heavy rain squall line along a cold front has had a history
of producing wind gusts over 50 mph in central and southern Illinois
the last few hours. In addition, gradient wind gusts from 30-40 mph
have been prevalent across the forecast area the last few hours.
Both the gradient wind gusts and the precip enhanced wind gusts will
support the need for a wind advisory until the early evening hours
(01Z) before the cold front moves east of the area. The threat for
thunderstorms remain very isolated given poor lapse rates and
negligible MUCAPE in the sub -20C layer. SPC has the far SW part of
the forecast area in a marginal risk for severe wind gusts.
The forecast then turns to the sharply colder temperatures moving
into the region from the NW overnight. 2M temp consensus shows
readings reaching 32F by 04Z in the far NW part of the forecast area
to 08Z in the far SE. Low temperatures by 12Z Friday ranging from 15-
20 F north to 20-25 F in the south from the blended guidance look
reasonable. The quick fall in temperatures with recent QPE (0.25 to
0.75 inch per MRMS) and additional QPF of 0.30 to 0.6 inch, should
support some ponding and residual water on area roads well into the
night. Therefore the threat for a flash freeze later remains a
concern for later tonight. In addition, the thermodynamic and large
scale forcing support a classic "ground effect" snow shower event
for central Indiana overnight. The transition to snow will occur
roughly the same time as mentioned for the 32 F line. Steep low
level lapse rates up to 850mb, subtle low level vertical motion,
(orograhic lift from the MS valley) and the presence of mid level
PVA all support these snow showers. Accums up to 1 inch look
possible and most likely these snow showers will be in several
parallel bands oriented along the mean shear vector in the BL.
Snow showers should diminish from west to east between 09-13Z Friday
as mid level height rises and a strengthening low level inversion
build in to the region in the wake of the shortwave trough axis.
Skies will gradually clear by afternoon from west to east as drier
air/greater subsidence move into the region. Have bumped up wind
gusts through the night to near 30-35 mph lasting into the mid
morning hours following a blend of the HRRR and other CAMS thanks to
the steep lapse rates and strong CAA. These wind gusts will abate to
less than 20 mph by late afternoon as surface high pressure ridge
builds into Indiana from the MS valley.
&&
.LONG TERM (Friday night through Thursday)...
Issued at 255 PM EST Thu Dec 18 2025
Friday night through Sunday...
Mostly quiet weather is expected early in the period with surface
high pressure remaining in control. A low pressure system and parent
trough will move through the Great Lakes Region late Saturday
pushing a cold front across central Indiana. Precipitation is
unlikely due to forcing remaining north of Indiana, but increasing
warm advection should moderate temperatures considerably. The colder
airmass settling in early Friday should generally keep highs in the
mid 20s to low 30s with warmer highs in the mid 40s to low 50s by
Saturday.
A tightening MSLP gradient and diurnal mixing may promote wind gusts
between 25-35 mph on Saturday. Cooler air then settles back in
Saturday night into Sunday. Expect lows in the 20s overnight while
highs Sunday only reach the 30s under persistent CAA.
Monday onward...
Model guidance depicts amplifying ridging aloft next week with
subtle waves moving across the northern periphery of the ridging.
These subtle waves along with increasing warm air advection supports
low chances for precipitation at times. Look for highs in the 40s to
warm into the 50s Tuesday and eventually widespread 60s by
Christmas. Predominately rain is expected due to the significant
warm up.
There are slight hints a weak wave could move in during the
day Monday with the potential for light snow before temperatures
warm up enough. This solution is an outlier and appears unlikely as
most guidance shows the weak impulse moving in later when
temperatures are above freezing, but will continue to monitor
trends for any changes.
&&
.AVIATION (18Z TAF Issuance)...
Issued at 1213 PM EST Thu Dec 18 2025
Impacts:
- IFR ceilings developing through the afternoon, improving after 00Z.
- Low-level wind shear gradually diminishing by evening.
- Moderate to heavy rainfall with IFR visibilities in convective
lines moving across terminals from 19Z to 23Z.
- Gusty south surface winds up to 40 kts will affect terminals until
frontal passage.
- Wind shift from cold frontal passage will be abrupt from South to
West.
- Light snow showers will develop across the terminals after 04Z.
Discussion:
A potent system will bring a variety of impacts to aviation through
the period.
A low level jet will bring non-convective LLWS through the afternoon
with gusty surface winds 30-40 kts. The most intense gusts are
expected to occur in moderate to heavy showers along a cold front
that will move across the terminals between 19 and 23Z.
IFR ceilings will be developing in the next few hours ahead of a
cold front before improving to MVFR with the cold frontal passage
this evening.
Rain showers will be moderate to heavy at times with the cold
frontal passage, generating a period of IFR visibilities. Embedded
thunder is possible, but expected coverage will be too low to
mention. Snow showers are likely behind the cold front after about
04z, persisting through about 12z. Lingering MVFR stratus is likely
to persist into the afternoon hours Friday.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM EST this evening for INZ021-028>031-
035>049-051>057-060>065-067>072.
&&
SHORT TERM...Crosbie
LONG TERM...Melo
AVIATION...Crosbie
Hazardous weather outlook, Dec 18, 3:33 PM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
333 PM EST Thu Dec 18 2025
INZ021-028>031-035>049-051>057-060>065-067>072-192045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
333 PM EST Thu Dec 18 2025
This hazardous weather outlook is for central Indiana.
.DAY ONE...Through Tonight.
Gusty winds up to 50 mph are possible into early evening. A wind
advisory has been issued for all of central Indiana until 8 pm EST.
Also there is potential for isolated thunderstorms generally along
and south of I-70 through early evening. A marginal risk exists for
this part of central Indiana where an isolated damaging wind threat
exists with any thunderstorms.
There is potential for a flash freeze of rain water on area roads
later tonight as temperatures fall quickly to well below freezing.
Also snow showers are expected later tonight, with minor
accumulations of snow up to 1 inch possible. Both of these may lead
to slick travel conditions on untreated roads.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Snow showers early Friday morning may lead to brief reductions in
visibility and slick travel conditions on untreated roads.
Ice formed on area rivers due to the very cold temperatures over the
last week. A quick warm up along with snowmelt and rainfall could
prompt isolated ice jams on rivers and streams. If an ice jam
develops, it could creates river rises with little notice in places
that do not typically flood.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
Crosbie
In the hours before
Local storm report, Dec 18, 5:16 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
516 PM EST Thu Dec 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Non-Tstm Wnd Dmg 4 NE Decker 38.55N 87.47W
12/18/2025 Knox IN Emergency Mngr
Tree blocking roadway on SR 241 near Art Rd.
&&
CrosbieThunderstorm Wind, Hendricks
- When
- December 18, 5:32 PM EST
- Where
- Hendricks County, 2.44 mi NW of Hazelwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 39.644, -86.564
A non-thunder convective squall's winds contributed to the destruction of an old grain bin with considerable rust at 2227 West County Road 800 South.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Kansas, December 18, 20251 death · 67 kt wind · 13 events
- Damaging Winds and Lightning Strike in Alabama, December 18, 2025$127,000 · 61 kt wind · 70 events
- High Wind in Wyoming, December 18 to 20, 2025$555,000 · 76 kt wind · 15 events
- Blizzard and High Wind in Iowa, December 18, 20257 injured · 55 kt wind · 17 events
- Damaging Winds and High Wind in Tennessee, December 18 to 19, 2025$124,000 · 68 kt wind · 13 events
- Damaging Winds in Tennessee, December 18, 2025$112,000 · 70 kt wind · 11 events
- Flooding and Heavy Rain in California, December 18 to 23, 2025$30,000 · 30 events
- Damaging Winds in Tennessee, December 18, 2025$31,000 · 58 kt wind · 23 events
- Damaging Winds in Kentucky, December 18 to 19, 20251 injured · $24,000 · 50 kt wind · 4 events
- Blizzard and High Wind in North Dakota, December 18, 20252 injured · 55 kt wind · 12 events
- High Wind and Strong Wind in New York, December 18 to 20, 202556 kt wind · 27 events
- Winter Storm and High Wind in Montana, December 18 to 19, 2025$28,000 · 57 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305973.